Pennsylvania, 2018Flash Flood and Flood in Pennsylvania, August 13, 2018
August 13, 2018 · NWS PBZ · 11 events in 5 counties and zones
A lingering upper level low pressure system drifting across Pennsylvania promoted low convective temperatures, allowing numerous showers and thunderstorms to develop, which concentrated near disturbances around the upper low. Decent instability and strong low-level lapse rates promoted damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering upper level low pressure system drifting across Pennsylvania promoted low convective temperatures, allowing numerous showers and thunderstorms to develop, which concentrated near disturbances around the upper low. Decent instability and strong low-level lapse rates promoted damaging wind gusts and hail. Moisture overall was not excessive for August, but thanks to weak flow near the upper low, storm motion was generally 10 knots or less. This promoted a few instances of flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 10:28 AM EST, 55 minutes earlier.
Area forecast discussion, Aug 13, 10:28 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1128 AM EDT Mon Aug 13 2018
.SYNOPSIS...
Scattered showers and perhaps a rumble of thunder persist
through Tuesday. Dry weather should briefly return Wednesday
under high pressure before another weather system returns the
chance of rainfall late Thursday through Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Updated to add Garrett County to a Flash Flood Watch rest of
the forecast on track. Previous discussion follow:
Tweaked pops for the mid morning update. We are watching nearly
stationary showers in Garrett county for potential flooding
issues. Latest CAMs still show as atmosphere reaches its trigger
values between 18-21Z is when numerous showers and storms are
forecast to develop. Heavy rainfall, not because the atmosphere
is super tropical (PWATS less than 1.50"), but due to storm
motion around five knots is the main reason.
The highest PWATs are progged across Ern PA and the Mid
Atlantic region, though light winds at the sfc and aloft should
result in a slow storm movement across our area. Heavy
downpours combined with this slow storm speed should result in a
localized flood threat across far Ern OH through Wrn PA, WV and
MD. Will include this potential in the Hazardous Weather
Outlook. Near seasonal average highs are expected.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Convection should diminish this evening with waning
instability. The upper low is progged to begin tracking E-NE
Tuesday, exiting the Upper OH Valley region Tuesday night.
Scattered showers/thunderstorms, with a diurnal trend, are still
expected until the low's exit. Less precip coverage and
increasing flow should result in little flood potential for
Tuesday.
Dry weather should return Wednesday under building ridging.
Temperatures should average near or just above seasonal levels.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:
- Wet Weather Returns Thursday night - Saturday
- Dry Sunday and Monday
- Temperatures above normal
GEFS/EPS have a good handle on the late week weather system, but
diverge on arrival of the next system just beyond day 7.
Surface cold front has been pushed back 12 hours from the
forecast late last week. It will be crossing Thursday night into
Friday. With this timing, potential for severe weather is very
low. There will be plenty of clouds not to mention best upper
level dynamics cross through the Great Lakes. GEFS has over a
60% probability of greater than 0.01" of rain which is in lock
step with forecast, so may tweak pops a smudge higher given
increased confidence.
After the front crosses Friday morning, mid level trough remains
over the region allowing impulses to cross in northwest flow.
Will keep chance pops given cooling aloft interacting with
daytime heating. A transitory ridge arrives Sunday and Monday
allowing dry weather. H8 temps don't move much over the next
seven days, so daytime will be in the lower to mid 80s
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Timed showers and storms based on the hi res guidance, which
starts to suggest development by 18-21z but opted to maintain
VCTS at this time until confidence is better that any specific
terminal will experience a storm. Expect brief MVFR/IFR
restrictions in any t-storm, with heavy rain. Activity should
greatly diminish to isolated showers/storms by 02Z. Lingering
clouds could once again hinder fog development at some locales,
although any location that receives rain today and can manage to
clear out overnight may of course see visibility restriction.
OUTLOOK...
Occasional afternoon/evening restrictions are once again
possible Tuesday in showers/storms around the lingering upper
low. Patchy overnight fog is again possible where rain falls and
skies can clear. A mostly VFR Thursday may be followed by restriction
potential on Thursday with low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 13, 2:08 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Mon Aug 13 2018
MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-140715-
Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Scattered to numerous slow moving showers and thunderstorms are
expected today. Locally heavy rain could result in isolated flooding,
especially in the afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048-049-057-058-068-140715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-
308 AM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 13, 11:04 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1204 PM EDT MON AUG 13 2018
PAZ022-131630-
Armstrong-
1204 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHWESTERN ARMSTRONG COUNTY...
At 1203 PM EDT, a strong thunderstorm was located over Ford City, or
over Kittanning, moving south at 10 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Kittanning... Ford City...
Freeport... West Kittanning...
Worthington... West Hills...
Manorville... Ford Cliff...
Applewold... Lenape Heights...
Crooked Creek Lake Park...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4085 7967 4085 7946 4066 7939 4068 7968
TIME...MOT...LOC 1603Z 357DEG 7KT 4079 7955
34
Event by event
4 hail, 3 thunderstorm wind, 1 flood, 1 heavy rain, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Armstrong
- When
- August 13, 11:23 AM EST
- Where
- Armstrong County, 0.69 mi S of Mc Grann
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.760, -79.520
County 911 officials reported that trees and wires were blown down around Manor Township.
Hail, Allegheny
- When
- August 13, 12:24 PM EST
- Where
- Allegheny County, 2.09 mi NE of Talley Gavey
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.600, -79.920
Reports of hail in Allegheny County were shared on social media.
Thunderstorm Wind, Westmoreland
- When
- August 13, 12:29 PM EST
- Where
- Westmoreland County, 0.53 mi E of Acme
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.130, -79.420
County 911 officials reported that trees were blown down on Keyser Road.
Hail, Allegheny
- When
- August 13, 12:30 PM EST
- Where
- Allegheny County, 0.52 mi W of Indianola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -79.860
Citizens of Allegheny County reported hail.
Hail, Armstrong
- When
- August 13, 12:47 PM EST
- Where
- Armstrong County, 0.52 mi E of Dayton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.880, -79.240
A trained spotter of Armstrong County reported hail.
Flood, Westmoreland
- When
- August 13, 12:54 PM EST to 2:30 PM EST
- Where
- Westmoreland County, 0.53 mi E of Stonevilla to 0.37 mi ENE of Stonevilla
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.300, -79.510
County 911 officials reported that water was covering the road near Route 30, and that lane restrictions have been made.
Heavy Rain, Allegheny
- When
- August 13, 12:55 PM EST
- Where
- Allegheny County, 0.52 mi W of Magill Hgts
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -79.860
A trained spotter reported that 1.72 inches of rain fell in one hour, with 0.97 inches of that amount measured in 28 minutes.
Thunderstorm Wind, Greene
- When
- August 13, 1:30 PM EST
- Where
- Greene County, 0.53 mi WSW of Crucible
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 39.948, -79.990
Broadcast media reported that several trees were uprooted near Rices Landing.
Flash Flood, Allegheny
- When
- August 13, 1:52 PM EST to 2:15 PM EST
- Where
- Allegheny County, 2.32 mi NNW of Parkview to 2.11 mi NNW of Parkview
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -79.920
Flash flooding was observed by a trained spotter near Bigler Drive.
Lightning, Allegheny
- When
- August 13, 1:59 PM EST
- Where
- Allegheny County, 0.69 mi N of Option
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 40.440, -79.980
A 45 year old male was struck by lightning in Schenley Park, and was transported to the hospital in critical condition.
Hail, Mercer
- When
- August 13, 2:30 PM EST
- Where
- Mercer County, 0.52 mi E of Jackson Center
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.270, -80.140
The local media reported hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
- Dense Fog in West Virginia, August 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779975, 779965, 779976, 779966, 779967, 779964, 779970, 779977, 779963, 781731, 779968.